Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 37, NWS Las Vegas, NV

August 23, 2017San Bernardino County, California; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 23, 2017, 1:39 PM PDT for San Bernardino County, California; Clark County, Nevada. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2017, 1:39 PM PDT (20:39 UTC)
Expired
Aug 23, 2017, 2:45 PM PDT
In force
66 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 62 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
3048 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WUUS55 KVEF 232039
SVRVEF
CAC071-NVC003-232145-
/O.NEW.KVEF.SV.W.0037.170823T2039Z-170823T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
139 PM PDT WED AUG 23 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Northeastern San Bernardino County in southern California...
  West central Clark County in southern Nevada...

* Until 245 PM PDT

* At 138 PM PDT, a severe thunderstorm was located over Sandy Valley,
  or 13 miles west of Jean, moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sandy Valley and Goodsprings including State Highway 161. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3570 11566 3596 11565 3588 11534 3564 11554
TIME...MOT...LOC 2038Z 194DEG 12KT 3579 11558 

HAIL...1.00IN
WIND...60MPH
 
$$

KG
2 follow-up statements
594 
WWUS55 KVEF 232109
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
209 PM PDT WED AUG 23 2017

CAC071-NVC003-232145-
/O.CON.KVEF.SV.W.0037.000000T0000Z-170823T2145Z/
San Bernardino CA-Clark NV-
209 PM PDT WED AUG 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM PDT
FOR NORTHEASTERN SAN BERNARDINO AND WEST CENTRAL CLARK COUNTIES...

At 208 PM PDT, a severe thunderstorm was located near Sandy Valley,
or 13 miles southwest of Blue Diamond, moving north at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sandy Valley and Goodsprings. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3570 11566 3596 11565 3588 11534 3564 11554
TIME...MOT...LOC 2108Z 194DEG 12KT 3589 11555 

HAIL...1.00IN
WIND...60MPH
 
$$

KG
912 
WWUS55 KVEF 232136
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
236 PM PDT WED AUG 23 2017

CAC071-NVC003-232146-
/O.EXP.KVEF.SV.W.0037.000000T0000Z-170823T2145Z/
San Bernardino CA-Clark NV-
236 PM PDT WED AUG 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAN BERNARDINO
AND WEST CENTRAL CLARK COUNTIES WILL EXPIRE AT 245 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3570 11566 3596 11565 3588 11534 3564 11554
TIME...MOT...LOC 2136Z 194DEG 12KT 3597 11553 

$$

KG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:40 AM PDT, 10 hours 59 minutes earlier.

Area forecast discussion, Aug 23, 2:40 AM PDT, 10 hours 59 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
240 AM PDT Wed Aug 23 2017

.SYNOPSIS...Isolated thunderstorms will return to much of the
region today, then moisture decreases and thunderstorm chances end
on Thursday. High pressure regains control Friday, with dry and hot
weather expected through the weekend.
&&

.PREV DISCUSSION...
215 PM PDT Tue Aug 22 2017

.SHORT TERM...through Friday night.

A more active weather day is expected today as an area of low
pressure approaches from the west and combines with limited moisture
and weak instability across the region to produce showers and
thunderstorms. Followed the lead of the evening update and kept
higher pops for Clark and Mohave counties which lie in favored
regions for upwards motion. Due to the limited amount of available
moisture, stronger cells today may produce brief heavy rain that
causes localized flooding and gusty winds. Moisture gets pushed
further east on Thursday with thunderstorm chances shifting to
Mohave County. Dry weather is expected Friday with temperatures
rising to above normal.

.LONG TERM...Saturday through Tuesday.

The main story during the long term is heat as high pressure builds
over Nevada during the weekend. It looks like high temperatures will
be 5-8 degrees above normal by Sunday with similar temperatures
persisting through Tuesday. Dry conditions are expected Saturday and
Sunday. While there are some model differences with the high
position Monday and Tuesday, there is still a good possibility that
it may shift just enough to allow some sort of easterly component to
the flow, bringing in a modest increase in moisture. We are not
talking anything significant, just enough to go with a slight chance
of thunderstorms for some of the higher terrain of Mohave County
Monday, with slight chances spreading west to the Sierra and Spring
Mountains Tuesday.
&&

.AVIATION...For McCarran...Diurnal winds are expected today,
however there will be better chances for thunderstorms in the
mountains and northwest Arizona, and even a chance in the Las Vegas
Valley, which could impact the terminal at least with gusty and
erratic winds.

For the rest of southern Nevada, northwest Arizona and southeast
California...Typical diurnal winds are expected across the region
this morning. This afternoon, a southerly wind will setup and remain
through the evening with speeds around 5-15 knots. Shower and
thunderstorm activity will increase this afternoon with the activity
focused over the southern Sierra, northwest Arizona, and Clark
County mountains.
&&

.SPOTTER INFORMATION STATEMENT...Thunderstorm chances will continue
through today across portions of the area. Spotters are encouraged
to report any significant weather or impacts according to standard
operating procedures.
&&

Short term/Aviation...Salmen
Long term...Harrison

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:53 PM PDTFlash Flood WarningVEFSan Bernardino6 hr
Aug 23, 2:53 PM PDTFlash Flood WarningVEFClark3 hr

Nearby

Severe Thunderstorm Warnings in California, 2017Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.